A New and Pragmatic Approach to the GIX/Geo/c/N Queues Using Roots


A simple and complete solution to determine the distributions of queue lengths at different observation epochs for the model GIX/Geo/c/N is presented. In the past, various discrete-time queueing models, particularly the multi-server bulk-arrival queues with finite-buffer have been solved using complicated methods that lead to results in a non-explicit form. The purpose of this paper is to present a simple derivation for the model GIX/Geo/c/N that leads to a complete solution in an explicit form. The same method can also be used to solve the GIX/Geo/c/N queues with heavy-tailed inter-batch-arrival time distributions. The roots of the underlying characteristic equation form the basis for all distributions of queue lengths at different time epochs. All queue-length distributions are in the form of sums of geometric terms.

This is a preview of subscription content, access via your institution.


  1. Chakka R (1995) Performance and Reliability Modelling of Computing Systems Using Spectral Expansion, Ph.D. Thesis, Department of Computing Science, University of Newcastle. University of Newcastle upon Tyne, U.K

    Google Scholar 

  2. Chan WC, Maa DY (1978) The GI/Geom/N Queue in Discrete-Time. Information systems and operational research 16(3):232–252

  3. Chaudhry ML (1992) Computing stationary Queueuing-time Distribtuiosn of GI/D/1 and GI/D/c. Nav Res Logist 39:975–996

    Article  Google Scholar 

  4. Chaudhry ML, Kim JJ (2016) Analytically Elegant and Computationally Efficient Results in terms of Roots for the GIX/M/c Queueing System. Queueing Systems 82(1–2):237–257

  5. Chaudhry ML, Templeton JGC (1983) A first course in bulk queues. John Wiley & Sons, Inc

  6. Chaudhry ML, Gupta UC, Goswami V (2001) Modeling and Analysis of Discrete-Time Multiserver Queues with Batch Arrivals: GIX/Geom/m. INFORMS J Comput 13(3):172–180

    MathSciNet  Article  Google Scholar 

  7. Daigle JN, Lucantoni DM (1991) Queueing systems having phase-dependent arrival and service rates. In: Stewart WJ (ed) Numerical Solutions of Markov Chains. Marcel Dekker, Inc.

  8. Goswami V, Samanta SK (2007) Performance analysis of a GI[X]/Geo/m/N queue with partial- and total-batch rejection. Comput Math Appl 54:203–219

    MathSciNet  Article  Google Scholar 

  9. Gouweleeuw FN (1996) A general approach to computing loss probabilities in finite-buffer queues. Thesis publishers Amsterdam

  10. Harris CM, Brill PH, Fischer MJ (2000) Internet-type queues with power-tailed Interarrival times and computational methods for their analysis. INFORMS J Comput 12(4):261–271

    Article  Google Scholar 

  11. Laxmi PV, Gupta UC (2000) Analysis of Finite-Buffer Multi-Server Queues with Group Arrivals:GIX/M/c/N. Queueing Syst: Theory Appl 36:125–140

  12. Maity A, Gupta UC (2015) A comparative numerical study of the spectral theory approach of nishimura and the roots method based on the analysis of BDMMAP/G/1 queue. International Journal of Stochastic Analysis. Article ID 958780, 9 pages

  13. Takagi H (1993) Queueing Analysis – A Foundation of Performance Evaluation: Vol. 3. Discrete-Time Systems, North-Holland, New York

  14. Wittevrongel S, Bruneel H, Vinck B (2002) Analysis of the Discrete-Time G(G)/Geom/c Queueing Model. Proc Netw 2002 Lect Notes Comput Sci 2345:757–768

    MATH  Google Scholar 

Download references


This research was supported (in part) by the Department of National Defense Applied Research Program grant GRC0000B1638.

Author information




J.J. Kim: as the first author, wrote the paper and conducted the numerical analysis. Chaudhry, M.L.: collaborated with the first author and provided guidance with the literature review. Goswami, V.: assisted first author with numerical analysis. Banik, A.D.: assisted with the literature review of the manuscript.

Corresponding author

Correspondence to J. J. Kim.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kim, J.J., Chaudhry, M.L., Goswami, V. et al. A New and Pragmatic Approach to the GIX/Geo/c/N Queues Using Roots. Methodol Comput Appl Probab 23, 273–289 (2021). https://doi.org/10.1007/s11009-020-09836-4

Download citation


  • Queueing
  • multi-server
  • discrete-time
  • bulk-arrivals
  • finite-buffer
  • heavy-tailed
  • and roots